(Closed) Accutane: Should I do this?

posted 8 years ago in Wellness
Post # 3
Member
177 posts
Blushing bee
  • Wedding: August 2008
Post # 4
Member
1246 posts
Bumble bee
  • Wedding: June 2010

I was on accutaine when i was 16 and got amazing results from it. The worst side effect for me was the peeling skin, but luckily i did it over the summer so i didnt get made fun of too bad…lol…and the blood work every month sucks, but it totally worked for me.

Post # 5
Member
65 posts
Worker bee
  • Wedding: September 2010

I did accutane and it was totally worth it. My acne was really bad and nothing else helped. With accutane the side effects i had was a lot of dryness, my lips would crack, and my joints would ache occasionally. But to get rid of my acne for good I would do almost anything. Accutane worked wonders and really cleared up my skin. Now I just use BC, a mild antibiotic and a retin a combo cream to maintain. I cant tell you the last time I had a breakout. I recently had a micro laser peel to help with my acne scarring and my skin is looking really great. I would recommend accutane to anyone, it was the only thing that helped me.

Post # 6
Member
2030 posts
Buzzing bee
  • Wedding: December 1969

*shrug* I took accutane twice and it isn’t that bad. Worked great on my skin. The second time I got the symptoms of depression, but we obviously knew what was causing it (the accutane paperwork has a million warnings about it) so I stopped taking it and then I was fine. If you are careful to monitor yourself then you shouldn’t have any serious problems.

Post # 7
Member
82 posts
Worker bee
  • Wedding: June 2014

I have not tried it, but I have had bad acne in the past and have been through a lot of different prescriptions and treatments like you have.  It took my dermatologist forever to determine that I had hormonal acne.  Now I take Aldactone, which blocks the amount of testosterone produced by my body.  I also use a topical cream (Differin) and use a Benzoyl Peroxide face soap, all as recommended by my dermatologist.  My skin has never been so good.  Perhaps you could talk to your doctor about something along those lines?  I also hear that hormonal birth control (the pill) can be very effective in clearing acne.

Post # 8
Member
1371 posts
Bumble bee
  • Wedding: August 2010

My fiance took Accutane.  He said “It is good, it got rid of my acne, but I don’t know. . .it caused problems”  He suffered from depression as well as really bad nose bleeds.  He said it made his skin REALLY dry but his skin cleared up quickly.  It’s a pretty risky and scary medication and I think unless you are extremely determined to get rid of acne and monitor your symptoms you might not want to take it.  He said he was happy with the results as it gave him much more confidence, but it did cause those bad side effects which he obviously didn’t like, so he’s not sure if he’d take it again or not.

And FYI, he doesn’t have acne, but he still gets some zits.  I hope your choice goes well either way!

Post # 9
Member
3979 posts
Honey bee
  • Wedding: January 2012

Every medication comes with a long list of scary side effects. The mandatory pregnancy tests- is that because the meds are so strong it would terminate the fetus or cause birth defects? I’ve just never heard of that before….

I haven’t taken accutane, but I have heard some crazy stories about people who have. If your doctor has suggested it & you’re under continual watch I’m sure you’ll be fine. 🙂

Post # 10
Member
388 posts
Helper bee
  • Wedding: December 2012

I took a six month course five years ago, and it certainly did the trick.  I had physical side effects (no depression thank god) that were difficult and painful to deal with however, and they lasted for several months beyond the course of medication.  All told, I found my cystic acne in my mid-20s so upsetting, that I would take Accutane again, but I am glad I don’t have to.  The drug is intense and no picnic.

Also, I read olther peoples’ replies and I don’t think anyone mentioned this but forgive me if they did:  it is also expensive. You have to get bloodwork (pregnancy test and organ checks) every month.  And the pills cost a pretty penny.  My doctor gave me samples that he had in the office, so I never paid for the pills, but I still spent several thousand on visits to his office and blood tests and the like.  Accutane works, but it is a tough experience.

I’d be happy to discuss in more detail if you want to PM me.

Post # 11
Member
36 posts
Newbee
  • Wedding: February 2018

Yes it causes severe birth defects

Post # 12
Member
967 posts
Busy bee
  • Wedding: August 2010

I think you’re a smart cookie to be so thoughtful about the pros and cons. I’ve been through some stuff (no skin issues though) lately and have had to make a similar decision about starting some rough prescriptions (anti-depressants/sleeping aid). I think the bottom line is, any drug has risks, but it also has advantages. I think if your acne is serious enough to warrant the treatment, it might be worth trying if you are carefully monitored by your doctor. Good for you for being so conscientious about your health – you have the right attitude! 

Post # 13
Member
967 posts
Busy bee
  • Wedding: August 2010

PS I did use Tetracyline in high school and it cleared up my acne in a few days! May be worth asking about?

Post # 14
Member
1045 posts
Bumble bee
  • Wedding: January 2008

Hi.  Sorry you’re going through this!  🙁  Have you spoken with this doctor about your depression?  I would just worry that the medication would make it that much worse.

Have you spent any time on any of the online forums for PCOS?  I would recommend them, as they are really helpful, and there are tons of threads on treatments that other women have tried.  Check it out at http://www.soulcysters.com (I think, or maybe .net).  Maybe it will help to read the stories of women who are struggling in the same way– you are definitely not alone in this.

Good luck!

Post # 15
Member
801 posts
Busy bee
  • Wedding: August 2008

I was on accutane during our engagement and did a 4 month course of the middle dosage (I can’t remember the mg level right now).  Yes, it is a scary drug, but when prescribed appropriately, it is a very effective drug.  The first month was disturbing as the first layer of my skin would peel off my face (you could rub your finger across my cheek and come away with that top layer of skin).  But then I started using the Cetaphil moisturing creme (the big tub of creme) instead of the Cetaphil lotion and it kept my skin hydrated enough that it stopped peeling.  I also lived with chapstick in my pocket.  Your lips will need it.  When my husband took it, he was a teenager and the drug was still new.  His knuckles would crack and bleed, he’d get nose bleeds, as well as the intensely dry facial skin.  But guys aren’t always as good as women about hydration, both through moisturizers and water so some of his side effects could have been lessened.

The thing to keep in mind is, this isn’t a cure-all drug.  I still get occaisional breakouts, not nearly as bad as before and fairly rarely anymore, but still, you will have breakouts.  This is a heavily regualted drug because it can be very dangerous.  With the support of your family, FI, and friends, your mood can be monitored for depression and you can skip manicures and waxes, etc for awhile for the benefit of your skin.   Also, should you feel that the drug is too much for you, you can always stop it or ask to move to a lower dosage.  Talk with your doctor.  The very scary side effects you read and hear about have occurred to some people.  But take some of that with a grain of salt – they have to tell you every possible side effect – full disclosure.  Weigh the decision carefully, for you and you alone.  I went ahead and used accutane for my self esteem, it was important to me.  Make the decision for yourself.

Post # 16
Member
97 posts
Worker bee
  • Wedding: April 2010

I’ve taken a five monty course of Accutane twice – once in college and once about two years ago.  Both times before, my skin was so bad I couldn’t even stand it, and now it is much much better.

As some previous posters have said, it does have side effects, but I think you are being smart to consider them and be aware of them before you take this step.  For me, the only issue was dry skin/lips, and I kept that at bay with moisturizer and lip balm.  Good luck whatever you decide. 

The topic ‘Accutane: Should I do this?’ is closed to new replies.

Find Amazing Vendors